Please use this identifier to cite or link to this item:
|Title:||Caution advised with dapagliflozin in the setting of male urinary tract outlet obstruction.|
|Authors:||Hall, Victoria;Kwong, Jason;Johnson, Douglas F;Ekinci, Elif I|
|Affiliation:||General Medicine, Austin Health, Heidelberg, Victoria, Australia|
Department of Infectious Diseases, Austin Health, Heidelberg, Victoria, Australia
Department of Endocrinology, Austin Health, Heidelberg, Victoria, Australia
Department of Medicine, Austin Health, The University of Melbourne, Heidelberg, Victoria, Australia
|Citation:||BMJ case reports 2017; online first: 22 May|
|Abstract:||We describe an adverse outcome in a 70-year-old man with type 2 diabetes mellitus treated with sodium-glucose cotransporter type 2 (SGLT2) inhibitor dapagliflozin. SGLT2 inhibitors act in the proximal tubules to prevent glucose reabsorption and induce urinary glucose excretion, they have been associated with increased risk of urinary tract infection (UTI). Our patient presented to hospital withEscherichia colisepticaemia with positive urine and blood cultures on the background of two previous UTIs occurring post commencement of dapagliflozin in the community. Renal tract ultrasound in hospital revealed incomplete bladder emptying with evidence of urinary stasis, and a postvoid residual volume of 180 mL. His dapagliflozin was ceased, and he has had no further episodes of UTI. This case suggests there may be an increased risk of UTI in patients prescribed SGLT2 inhibitors who also have evidence of bladder outlet obstruction-caution is advised in the prescribing of SGLT2 inhibitors in this setting.|
|Subjects:||Contraindications and precautions|
Urinary and genital tract disorders
Urinary tract infections
|Appears in Collections:||Journal articles|
Files in This Item:
There are no files associated with this item.
Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.